Arkansas, 2009

Hail and Damaging Wind in Arkansas, March 30, 2009

March 30, 2009 · NWS TSA · 2 events in 1 county or zone

Severe thunderstorms occurred across eastern Oklahoma during the late evening hours of the 30th. One of these storms moved into west central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across eastern Oklahoma during the late evening hours of the 30th. One of these storms moved into west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 30, 10:53 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 30, 10:53 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1153 PM CDT MON MAR 30 2009

.AVIATION...
CONDITIONS WILL IMPROVE TO VFR CATEGORIES BETWEEN 06Z AND 08Z ACROSS
THE OKLAHOMA TAF SITES. ACROSS KFYV...KXNA AND KFSM BETWEEN 06Z AND
08Z...MVFR CIGS AND BRIEF IFR VSBYS IN THUNDERSTORMS WILL ACCOMPANY
A COLD FRONT THAT WILL BRING A WIND SHIFT BETWEEN 06Z AND 08Z. VFR
CONDITIONS AREA EXPECTED AFTER 09Z AT ALL SITES WILL CONTINUE FOR
THE REST OF THE TAF PERIOD. GUSTY WEST TO NORTHWEST TO 20 TO 25
KNOTS WINDS CAN BE EXPECTED TOMORROW...BUT SHOULD DIMINISH AROUND
01Z.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, Mar 30, 6:01 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT MON MAR 30 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
700 PM CDT MON MAR 30 2009

...SEVERE STORMS POSSIBLE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA INTO WEST CENTRAL ARKANSAS.
ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED IN CONJUNCTION WITH THE FRONT AS EXPECTED
THIS EVENING AND ARE CURRENTLY MOVING INTO EASTERN OKLAHOMA. INSTABILITY
AND AVAILABLE MOISTURE IS LIMITED... BUT SHEAR IS VERY STRONG.
SEVERE THUNDERSTORMS ARE LIKELY... WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS. THE TORNADO THREAT WILL BE MINIMAL...
BUT WITH THE AMOUNT OF SHEAR PRESENT... A BRIEF TORNADO WOULD NOT BE
OUT OF THE REALM OF POSSIBILITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN AND THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE... WITH THE NEXT POTENT UPPER LEVEL SYSTEM AFFECTING THE
AREA WEDNESDAY NIGHT AND THURSDAY.

YET ANOTHER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE AREA THIS
WEEKEND... WITH THUNDERSTORMS POSSIBLE SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 30, 9:17 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1017 PM CDT MON MAR 30 2009

OKZ062-067-068-310400-
CHEROKEE OK-MAYES OK-WAGONER OK-
1017 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN WAGONER AND MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN CHEROKEE

AT 1017 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES WEST OF ADAIR TO 9 MILES WEST OF
CHOUTEAU TO 17 MILES WEST OF WAGONER...MOVING EAST AT 35 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...WAGONER...
PRYOR...MAZIE...MURPHY...CHOUTEAU...LOCUST GROVE...ROSE...SALINA...
SPAVINAW...STRANG...ADAIR...PENSACOLA AND LANGLEY.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3618 9502 3590 9526 3586 9547 3608 9545
      3608 9544 3652 9542 3652 9502
TIME...MOT...LOC 0317Z 258DEG 33KT 3646 9548 3619 9550
          3592 9566
Local storm report, Mar 30, 9:30 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1030 PM CDT MON MAR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             2 SSW CLAREMORE         36.29N 95.63W
03/30/2009  E0.75 INCH       ROGERS             OK   TRAINED SPOTTER

&&

MEP
Special weather statement, Mar 30, 9:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1035 PM CDT MON MAR 30 2009

OKZ066>068-070-071-310400-
CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1035 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     NORTHERN MUSKOGEE AND WESTERN CHEROKEE

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

AT 1036 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTH OF PORTER TO 8 MILES SOUTH OF
HOFFMAN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...HOFFMAN...ERAM...CHOSKA...TULLAHASSEE...
PORTER...OKAY...CHECOTAH...STIDHAM...ONAPA...PIERCE...HITCHITA...
RENTIESVILLE...MUSKOGEE...COUNCIL HILL...OKTAHA...KEEFETON...
WAINWRIGHT...BOYNTON...SUMMIT...JAMESVILLE...TAFT AND FORT GIBSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3530 9598 3535 9598 3589 9558 3593 9505
      3533 9550 3529 9599
TIME...MOT...LOC 0336Z 264DEG 28KT 3582 9553 3537 9586
Local storm report, Mar 30, 9:45 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1045 PM CDT MON MAR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             2 S MAZIE               36.08N 95.36W
03/30/2009  E0.88 INCH       WAGONER            OK   AMATEUR RADIO

            COUNTY LINE OF WAGONER AND MAYES

&&

PBS
Special weather statement, Mar 30, 9:55 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1055 PM CDT MON MAR 30 2009

ARZ001-010-OKZ062-063-067>074-310515-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-HASKELL OK-MAYES
OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-WAGONER
OK-WASHINGTON AR-
1055 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN WASHINGTON AND SOUTHWESTERN BENTON

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE...CHEROKEE AND WESTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER...SOUTHERN DELAWARE...ADAIR AND
     SOUTHEASTERN MAYES

IN SOUTHEAST OKLAHOMA
     MCINTOSH...HASKELL AND NORTHERN PITTSBURG

AT 1055 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF LOCUST GROVE TO 2 MILES EAST
OF SUMMIT TO 3 MILES SOUTHEAST OF STIDHAM TO 9 MILES SOUTH OF
HANNA...MOVING EAST AT 35 MPH.

A LARGE PORTION OF NORTHWESTERN WASHINGTON...SOUTHWESTERN BENTON...
MUSKOGEE...SOUTHEASTERN WAGONER...SOUTHERN DELAWARE...ADAIR...
CHEROKEE...WESTERN SEQUOYAH...MCINTOSH...HASKELL...SOUTHEASTERN MAYES
AND NORTHERN PITTSBURG COUNTIES WILL BE AFFECTED BY THESE STORMS
THROUGH 1215 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3627 9429 3561 9459 3538 9475 3534 9481
      3528 9482 3521 9488 3521 9493 3514 9493
      3507 9499 3509 9603 3534 9576 3566 9549
      3627 9517
TIME...MOT...LOC 0355Z 274DEG 30KT 3618 9509 3566 9537
          3534 9563 3507 9591
Special weather statement, Mar 30, 10:46 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1146 PM CDT MON MAR 30 2009

ARZ001-002-010-011-019-020-029-OKZ063-068-069-072-074>076-310600-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-DELAWARE
OK-FRANKLIN AR-HASKELL OK-LATIMER OK-LE FLORE OK-MADISON AR-SEBASTIAN
AR-SEQUOYAH OK-WASHINGTON AR-
1146 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON...WESTERN CARROLL...CRAWFORD...BENTON AND MADISON

IN WEST CENTRAL ARKANSAS
     SEBASTIAN AND FRANKLIN

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL...LE FLORE AND LATIMER

AT 1146 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF SULPHUR SPRINGS TO 7 MILES
NORTH OF BUNCH TO KANIMA TO 2 MILES EAST OF HIGGINS...MOVING EAST AT
35 MPH.

A LARGE PORTION OF WASHINGTON...WESTERN CARROLL...SEBASTIAN...
CRAWFORD...FRANKLIN...BENTON...MADISON...SOUTHEASTERN DELAWARE...
ADAIR...SOUTHEASTERN CHEROKEE...SEQUOYAH...HASKELL...LE FLORE AND
LATIMER COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 100 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3568 9376 3518 9404 3507 9423 3496 9423
      3492 9444 3462 9445 3473 9552 3579 9488
      3650 9457 3650 9341
TIME...MOT...LOC 0446Z 277DEG 33KT 3645 9448 3578 9477
          3528 9504 3480 9538

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sebastian

When
March 30, 11:25 PM CST
Where
Sebastian County, Ft Smith
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.380, -94.420

Thunderstorm Wind, Sebastian

When
March 30, 11:28 PM CST
Where
Sebastian County, (Fsm)ft Smith Muni A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.330, -94.370

The automated observing equipment at the Fort Smith airport recorded a 62 mile an hour wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160159, 160160.